Forum

Can you get addicted to Gabapentin the same way as Pregabalin?

I noticed on the news this morning about an increasing trend of Pregabalin abuse and likening it to misuse of valium etc.

I’ve never heard of this before and always thought Pregabalin was just like Gabapentin.

I then checked Gabapentin abuse online and was really surprised to find thats also a thing!

Ive been on Gabapentin for 8yrs and take the highest dose possible (although it did take me a good few years to work up to that dose) and Ive never had any adverse side effects. And I take it with an ‘opioid’ and a ‘muscle relaxant’, and have honestly never felt a ‘high’ of any sort. It just does what its supposed to do and helps with the pain.

I did have a friend who was briefly on it a few years ago, after a hip replacement and she was amazed that I could even get out of bed in the morning whilst on it - as she felt like a zombie.

Im the sort of person who tolerates medication very well and rarely have bad reactions on them - the only time in my life that new medication has made me very ill was whilst I was on Tecfidera a few years ago and when I was started on Duloxetine in April of this year and it made me seriously ill. Thats its for my whole life so far - 2 out of ALL the meds Ive been on in my 44yrs aint bad lol

I just wondered if anyone on here has ever had any adverse reactions whilst on it?

Steff

x

Hi steffybeth didn’t know you could get addicted to pregabilin it makes you put on wieght it can make me angry type thing

I have had times where I forgot to take and I didn’t have to rush and go get it same with tramadol witch I have been prescribed since 2004 I have been away for the day and forgot them with no craving just pain

But I do believe the caring government would like to cut spending on nhs drugs by a huge amount so tend not to belive all I read or hear george

I was on Gabapentin for about 6 months, with no side affects, but also no benefits, so I was put on Pregablin, which I’ve been on for about 2 months, slowly increasing the dose to 100mg twice daily, again I’m finding that I haven’t noticed any benefits, perhaps my legs don’t jerk so often, but they didnt really jerk that much on the Gabapentine or before I started any of these drugs.

I would suggest though that I’ve started to gain weight, not drastically but a few kgs, and it seems that no matter how much I cut down on eating and drinking I’ve not lost an ounce, and I’ve cut down a lot !

Annoyingly the last thing you need when you have mobility issues is to start putting on weight, you would think that your consultant would take this on board when prescribing such drugs .

I also took Tramadol for years without any issues at all, before the MS and since being diagnosed, however a few weeks ago I took just one tablet for leg pain and it knocked me sideways for 2 whole days, I was sick, dizzy, headaches and totally wiped out, I could actually feel all those symptoms go away as the drug came out of my system.

I’m wondering did it react with the Pregablin ?

Ive decided that I wont touch Tramadol again, even though it had been ok for many years.

I’m also only going to give the Pregablin another month or so and if I don’t see/feel any real benefits I’ll come off it, as I see no point in popping pills if you don’t feel a benefit and just carry on taking them just because a consultant has thrown them your way !

hi

i was very bloated and it was making me miserable.

bloated is not the same as weight gain because it made my stomach muscles sore.

i had a feeling that it was one of the meds i was on and it turned out to be gabapentin.

i never tried pregablin because it seems like pretty much the same drug.

to be honest my pain levels stayed the same after starting gabapentin and after stopping it.

so figure the pain is here to stay, like a fact of life.

i’m a lot more comfortable without the bloating.

now i self medicate with gin and tonic!

that makes me happy!

carole x

1 Like

Interesting you mention bloating. For months now I get this bloating solid feeling in my stomach that you can physically see. It comes and goes by itself, and last’s for about 20 mins, on and off through out the day, then goes away for a few days. It actually looks and feels as if I’m pushing my stomach out on purpose, a tense swollen feeling.

I wonder could this be one of the drugs I’m on ? Maybe the Gabapentine and now the Pregablin ?

I’ve tried the Gin & Tonic approach, but as much as it made me feel happy, I’m better with the Vodka & coke personally, but hey, I’ll never turn a G&T down !!!

1 Like

I’m seeing my MS nurse next week and intend to tell her I want to come off gabapentin, as I too am very bloated, have gained weight that I can’t shift however hard I try and also feel I get no benefit from the dose I take which is now 600gm daily.

May be related - i also have severe constipation most of the time which Is just awful.

I’ve mentioned to her before that my pain levels are high but all she recommends is increasing the tablets till they work. Great, but I also need to go to work, drive my car (albeit very short distances) and generally live my life as best I can, and increasing the dose just isn’t an option.

So - a question to those who have been there before me - what can I take instead of gabapentin? I also take 40mg baclofen for spasms.

MS “Specialist Nurse”, now theres a title that creases me up

1 Like